Immunotherapy and the Risk of Myocarditis

Share this content:
The risk should not discourage patients with cancer from taking these potentially life-extending therapies.
The risk should not discourage patients with cancer from taking these potentially life-extending therapies.

Combinations of immune checkpoint inhibitors have the potential to cause fatal cases of fulminant myocarditis in patients with cancer, according to research recently published by Douglas B. Johnson, MD, MSCI, and colleagues at the Vanderbilt University Medical Center in Nashville, Tennessee.1 Dr Johnson is an assistant professor of medicine and directs the center's Melanoma Program. 

Using the World Health Organization (WHO)'s VigiBase database, the authors identified 101 patients who developed myocarditis following anti-PD-1 immunotherapy or a PD-1/PD-L1 inhibitor combined with a CTLA-4 inhibitor, bolstering their own data with scattered reports about the problem from around the world.2-6

Forty-two of the 101 patients had concurrent and severe immune-related adverse events, such as myositis and myasthenia gravis.

“The most common concurrent side effect was skeletal muscle inflammation,” Dr Johnson said. “So heart and skeletal muscle inflammation: that suggests that T cells are reacting to something specific to muscle cells. Our preliminary finding is that the T cells in patients' muscle are those also present in the tumor. It is possible that something in the tumor is mimicking muscle cells' biology.”

The findings suggest that the immunotherapy agents are likely the main culprits in these patients' myocarditis, although a few affected patients had taken only a CTLA-4 inhibitor, Dr Johnson told Cancer Therapy Advisor.

“That seems to be the case,” he said. “The numbers are relatively small. The fatality rate seems to be quite a bit higher with combination therapy, with more than half of those cases being fatal. Single-agent cases tend to be much less aggressive.”

Onset can be surprisingly rapid, with some patients exhibiting symptoms like initially mild but rapidly progressing chest discomfort and heart arrhythmias within 2 weeks after their first dose.

“It seems to happen very early — on average, within a month of initiating therapy,” Dr Johnson said. “For some patients, it progresses quite rapidly; patients go from mildly symptomatic to real trouble in the course of a couple of days. Other cases occur in a more ‘smoldering' fashion.” 

It is not clear which patients are most at risk, although the authors of a separate recent analysis, published in the Journal of the American College of Cardiology, found a significant association between diabetes and risk of myocarditis following immune checkpoint inhibition therapy for cancer.3

Page 1 of 2

Related Resources

You must be a registered member of Cancer Therapy Advisor to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Prostate Cancer Regimens Drugs
Rare Cancers Regimens
Renal Cell Carcinoma Regimens Drugs
Skin Cancer Regimens Drugs
Urologic Cancers Regimens Drugs